Texas, 2025

Damaging Winds in Texas, July 22, 2025

July 22, 2025 · NWS LUB · 5 events in 2 counties and zones

A deeply mixed planetary boundary layer and a mid-level monsoon moisture plume streaming overhead contributed to scattered thunderstorm development late in the afternoon on the 22nd. A relatively dry lower level atmosphere allowed a few of these storms to become severe producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A deeply mixed planetary boundary layer and a mid-level monsoon moisture plume streaming overhead contributed to scattered thunderstorm development late in the afternoon on the 22nd. A relatively dry lower level atmosphere allowed a few of these storms to become severe producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 22, 5:09 PM CST, 3 hours 26 minutes earlier. Its key messages:

  • Updated at 554 PM CDT Tue Jul 22 2025
  • Scattered thunderstorms are expected mainly on the Caprock from late this afternoon through tonight, with strong wind gusts and locally heavy rainfall possible.
  • Isolated to scattered showers and storms may persist through the overnight period Wednesday into Thursday morning, with locally heavy rainfall being the main threat.
  • Slightly cooler highs near seasonal normals are expected Wednesday before a warming trend begins through the end of the week into the weekend.
Area forecast discussion, Jul 22, 5:09 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
609 PM CDT Tue Jul 22 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 554 PM CDT Tue Jul 22 2025

 - Scattered thunderstorms are expected mainly on the Caprock from
   late this afternoon through tonight, with strong wind gusts and
   locally heavy rainfall possible.

 - Isolated to scattered showers and storms may persist through
   the overnight period Wednesday into Thursday morning, with
   locally heavy rainfall being the main threat.

 - Slightly cooler highs near seasonal normals are expected
   Wednesday before a warming trend begins through the end of the
   week into the weekend.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 1243 PM CDT Tue Jul 22 2025

Satellite imagery around midday highlights a well-defined zone of
cyclonic flow aloft centered over west-central TX, with this
feature expected to gradually contract in size as it continues to
move slowly north-northwestward through the rest of the day. Farther
west, a deep plume of monsoonal moisture remains in place over NM
and AZ, with a modest shortwave trough observed on water vapor
imagery upstream off the SoCal coast. The upper level cyclone
has resulted in this initial westward displacement of the most
notable mid/upper level moisture which will in turn keep shower
activity to a minimum across our area through early this afternoon.
However, models are in good agreement that the aforementioned
shortwave will aid in pushing the moisture plume back eastward by
early this evening, with another round of isolated to widely
scattered thunderstorms expected mainly on the Caprock throughout
the evening. At least isolated activity also appears more
likely to persist through the overnight hours compared to previous
days  given a better-defined midlevel shortwave trough exiting
eastern NM into the TX Panhandle by early Wednesday morning combined
with support from a modest nocturnal LLJ. DCAPE values above 750
J/kg this evening given the well-mixed boundary will likely support
potential for a severe wind gust or two beneath any storms before
sunset, especially near the TX/NM state line. Otherwise, slow storm
motion combined with the rich moisture in place (PWATs near 1.5" as
the monsoonal plume moves overhead) may also result in a few
instances of heavy rainfall and localized flooding this evening
through tonight. This threat will be focused mainly along and west
of I-27, with stronger capping likely to keep most areas off the
Caprock dry through tonight.

After a seasonably mild overnight, Wednesday is expected to evolve
in a generally similar manner to today. The synoptic pattern will
remain relatively unchanged with our area positioned on the western
edge of upper ridging centered over the TX Gulf coast and shortwave
troughing still in place over eastern NM. Remnant cloud cover from
overnight or morning convection may delay the onset of heating
especially over western zones, which should keep temperatures a bit
cooler compared to today with highs generally in the low 90s on the
Caprock. Even so, convective temperatures should still be achieved
with isolated thunderstorms possible across the Caprock by late
afternoon. East of the escarpment, stronger diurnal heating will
boost highs into the upper 90s which will support isolated storm
development off the Caprock during the afternoon as well, with
slightly better potential for an isolated strong or marginally
severe storm here given greater instability and better shear
magnitudes.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 1243 PM CDT Tue Jul 22 2025

Slightly cooler and wetter conditions remain the theme during the
first part of the extended, before we see the return of hot and dry
conditions towards the weekend into early next week. By the start of
the period, the upper level trough currently over the PacNW will
become centered over the California coast while the upper level
ridge remains positioned over the Gulf Coast states. As a result to
this setup the FA will find itself beneath southwesterly flow aloft,
with a notable axis of subtropical moisture from 300mb to 700mb
moving through the region. Given the increased amount of monsoonal
moisture in place, along with moist surface return flow prevailing
with dewpoints climbing back into the 60s, showers and thunderstorms
will be possible and are expected by the start of the period late
Wednesday evening as an H5 shortwave trough transits through the
Southern Plains. Forecast soundings across the region depict a moist
mid-level profile, but the surface remains relatively dry with an
inverted-V signature, indicating dry air trapped beneath the
inversion. This may limit rainfall initially until we see better
boundary layer moistening. Areas that have the best chance of seeing
rainfall look to remains along and west of the I-27 corridor where
we expected to see better moisture convergence with isentropic
ascent fixated along the area around the 315K level. Although models
do not keep convection lingering through the overnight period, there
remains enough confidence in showers and storms persisting given a
+35 knot LLJ ramping up and south-southeasterly flow for storms to
grow upscale. Therefore a slight chance PoPs was added for much of
the Caprock through the early morning hours. Overall severe threat
remains low, however a locally strong wind gust remains possible
given sfc-1km shear around 30 knots along with DCAPE values around
1200 J/kg. Main threat will be the potential for locally heavy
rainfall with PWATs well above the 90th percentile normal for this
time of year, with the threat being concentrated towards the late
evening and overnight period, if storms continue.  Similar
conditions are possible late Thursday afternoon, with a weak
perturbation tracking through the Plains, however chances are not as
great with the upper level ridge beginning to expand west.

By Friday through the weekend the upper level ridge will continue to
amplify and expand westward as the upper level trough to our west
absorbs into the main flow, with the center of the high positioned
in the vicinity of the ArkLaTX region. Drier and warmer conditions
will follow this pattern set up with highs back into the upper 90s
and triple digits by Friday as thickness values increase and flow
from the surface to H7 levels become more west-southwesterly. Given
subsidence in place, any precipitation will likely become suppressed
through early next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 554 PM CDT Tue Jul 22 2025

There is a low end chance of thunderstorms impacting KLBB and KPVW
this evening, but confidence is not high enough to mention within
the TAF at this time. Better chance of thunderstorms looks to
exists closer to sunrise on Wednesday. Otherwise VFR conditions
outside of thunderstorm activity will remain for the rest of the
period.

SRC

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...30
LONG TERM....12
AVIATION...26
Hazardous weather outlook, Jul 22, 11:57 AM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1257 PM CDT Tue Jul 22 2025

TXZ021>044-231800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1257 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected to develop this
afternoon and continue through tonight, mainly for areas on the
Caprock. Wind gusts up to 60 mph and locally heavy rainfall
will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms possible each afternoon and evening,
potentially persisting through the overnight hours Wednesday and
Thursday. The overall severe threat remains low with the primary
hazard being locally heavy rainfall which may lead to a few flooding
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 7:29 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lubbock TX
829 PM CDT Tue Jul 22 2025

TXZ021-027-028-034-230200-
Bailey TX-Hockley TX-Parmer TX-Lamb TX-
829 PM CDT Tue Jul 22 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BAILEY...SOUTHWESTERN
PARMER...NORTHERN HOCKLEY AND WESTERN LAMB COUNTIES THROUGH 900 PM
CDT...

At 829 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lariat to 3 miles north of Levelland.
Movement was north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Levelland, Littlefield, Muleshoe, Anton, Sudan, Amherst, Needmore,
Progress, Oklahoma Lane, Lariat, West Camp, Whitharral, Bula,
Muleshoe Wildlife Refuge, Pep, and Opdyke West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3453 10280 3378 10210 3352 10239 3378 10261
      3382 10262 3382 10265 3427 10305 3430 10304
TIME...MOT...LOC 0129Z 191DEG 22KT 3431 10294 3363 10235

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

26
Special weather statement, Jul 22, 7:34 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
834 PM CDT Tue Jul 22 2025

TXZ036-230200-
Crosby TX-
834 PM CDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CROSBY COUNTY
THROUGH 900 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ralls, or 8 miles west of Crosbyton, moving north at 15 mph.  Areas
near and north of Ralls near TX 207 are the most likely locations to
experience the larger sized hail.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crosbyton, Ralls, and Cone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3362 10150 3383 10148 3383 10116 3358 10129
TIME...MOT...LOC 0133Z 193DEG 13KT 3367 10138

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

26
Special weather statement, Jul 22, 8:07 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Lubbock TX
907 PM CDT Tue Jul 22 2025

TXZ035-036-041-042-230230-
Crosby TX-Lynn TX-Lubbock TX-Garza TX-
907 PM CDT Tue Jul 22 2025

...STRONG THUNDERSTORMS WILL IMPACT LUBBOCK...LYNN...GARZA AND
SOUTHWESTERN CROSBY COUNTIES THROUGH 930 PM CDT...

At 905 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Justiceburg to 7 miles
northwest of New Moore. Movement was northwest at 35 mph.  This
storm complex has generated an outflow that is possibly bringing
with it a region of blowing dust with 50+ mph winds.  These winds
and dust will affect Slaton, Lubbock, and Wolfforth between 9 and
930 PM.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lubbock, Slaton, Post, Tahoka, Lake Alan Henry, Wolfforth,
Shallowater, Idalou, Lorenzo, Ransom Canyon, O'Donnell, Grassland,
New Moore, Lubbock South Plains Mall, Justiceburg, Slide, Woodrow,
Reese Center, Caprock, and Lubbock International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3379 10208 3378 10164 3354 10124 3297 10108
      3296 10207
TIME...MOT...LOC 0205Z 152DEG 28KT 3313 10126 3312 10210

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

26

The radar

The Lubbock radar (KLBB), 33 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
July 22, 8:35 PM CST to 8:40 PM CST
Where
Lubbock County, 6 mi S of Wolfforth to 4.38 mi S of Wolfforth
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.413, -102.020

A Texas Tech University West Texas mesonet site near Wolfforth measured severe wind gusts from 2039 CST through 2040 CST. A peak wind gust of 63 mph was measured at 2040 CST. Additionally, an off duty NWS employee observed that the entire south facing roof of a barn was lifted and peeled back near the mesonet location.

Thunderstorm Wind, Lubbock

When
July 22, 8:56 PM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

The Automated Surface Observing System at Lubbock International Airport measured a wind gust of 63 mph.

Thunderstorm Wind, Lamb

When
July 22, 9:14 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.093, -102.130

Two severe thunderstorms impacted the area around Olton 26 minutes apart. A Texas Tech University West Texas mesonet site near Olton measured a wind gust of 58 mph at 2114 CST with the first storm.

Thunderstorm Wind, Lubbock

When
July 22, 9:31 PM CST to 9:33 PM CST
Where
Lubbock County, 0.57 mi NNE of (Ree)reese Afb Lubbo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.046

A Texas Tech University West Texas mesonet site near Reese Center measured severe wind gusts from 2131 CST through 2133 CST. A peak wind gust of 64 mph was measured at 2132 CST.

Thunderstorm Wind, Lamb

When
July 22, 9:40 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.093, -102.130

Two severe thunderstorms impacted the area around Olton 26 minutes apart. A Texas Tech University West Texas mesonet site near Olton measured a wind gust of 59 mph at 2140 CST with the second storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275333, 1275336, 1275346, 1275339, 1275348.